Tennessee, 2008

Hail in Tennessee, July 5, 2008

July 5, 2008 · NWS MEG · 1 event in 1 county or zone

Showers and thunderstorms developed over West Tennessee from daytime heating during the afternoon and early evening hours of July 5th, 2008. One storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Showers and thunderstorms developed over West Tennessee from daytime heating during the afternoon and early evening hours of July 5th, 2008. One storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 2:00 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 5, 2:00 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SAT JUL 5 2008

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE
ACROSS EASTERN ARKANSAS AND NORTH MISSISSIPPI THIS AFTERNOON.
SOME OF THESE STORMS HAVE BEEN STRONG BUT FOR THE MOST PART...HAVE
STAYED UNDER SEVERE THUNDERSTORM CRITERIA. THESE STORMS WILL
LIKELY CONTINUE THROUGH THE EVENING AND OVERNIGHT HOURS AS A
STATIONARY FRONT REMAINS OVER THE AREA AND AN UPPER LEVEL IMPULSE
MOVES ACROSS THE MIDSOUTH FROM THE NORTHWEST. THINK THE BEST
CHANCE FOR CONVECTION WILL ONCE AGAIN BE LIMITED TO EASTERN
ARKANSAS AND NORTH MISSISSIPPI AS DRIER AIR BEGINS TO FILTER
ACROSS NORTHERN PORTIONS OF THE MIDSOUTH AS SEEN ON WATER VAPOR.
AREAS OF FOG...SOME POSSIBLY DENSE...WILL DEVELOP ONCE AGAIN AFTER
MIDNIGHT IN MUCH OF THE SAME LOCATIONS AS LAST NIGHT. DECIDED TO
HOLD OFF ON A DENSE FOG ADVISORY FOR NOW AND WILL LET THE EVENING
SHIFT REEVALUATE THIS POSSIBILITY.

UPPER LEVEL TROUGH WILL SLOWLY MOVE ACROSS THE AREA ON SUNDAY
HELPING TO INITIATE MORE SHOWERS AND THUNDERSTORMS ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. THINK THE BEST CHANCE FOR
STORMS WILL BE ACROSS NORTH MISSISSIPPI AGAIN BUT NOT AS
WIDESPREAD AS TODAY. AS A RESULT...WARMEST TEMPERATURES WILL
OCCUR WEST OF THE MISSISSIPPI RIVER WITH HIGHS IN THE LOW TO MID
90S WHILE AREAS EAST OF THE RIVER WILL REACH THE MID TO UPPER 80S.

UPPER RIDGE WILL BEGIN TO BUILD OVER THE AREA ON MONDAY AND
EVENTUALLY BRING DRIER AIR INTO THE AREA. AFTERNOON AND EVENING
CONVECTION LOOKS TO DEVELOP ONCE AGAIN ACROSS NORTHEAST
MISSISSIPPI ON MONDAY WHERE THE MOISTURE AND LIFT WILL BE GREATEST.
THIS TREND WILL CONTINUE ON TUESDAY WHERE MOST LOCATIONS WILL BE
DRY AND WARM WITH SOME AREAS NEARING THE MID 90S FOR HIGHS.

BY MID WEEK...ANOTHER COLD FRONT ASSOCIATED WITH AN UPPER TROUGH
WILL BEGIN TO APPROACH THE AREA FROM THE NORTH. THIS FRONT LOOKS TO
STALL JUST NORTH OF THE FORECAST AREA BUT WILL BECOME A FOCUS FOR
THUNDERSTORM DEVELOPMENT WEDNESDAY AND THURSDAY. AN UPPER RIDGE
ONCE AGAIN BUILDS BACK ACROSS THE AREA ON FRIDAY BRINGING SOMEWHAT
DRIER CONDITIONS TO THE MIDSOUTH. HIGH TEMPERATURES WILL RETURN
TO THE LOW TO POSSIBLY MID 90S WITH LOWS NEAR 70 DEGREES.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  91  75  92 /  30  20  10  10
MKL  66  90  70  90 /  20  20  10  10
JBR  70  93  73  95 /  30  20  10  10
TUP  69  88  71  90 /  40  30  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS
Hazardous weather outlook, Jul 5, 2:39 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT SAT JUL 5 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-062245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
339 PM CDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN
ARKANSAS AND NORTH MISSISSIPPI THIS EVENING. THE MAIN HAZARDS
WITH ANY STRONG THUNDERSTORM THAT DEVELOPS WILL BE WIND
GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KNS

In the hours before

Local storm report, Jul 5, 3:40 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
440 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             4 S HERNANDO            34.77N 89.99W
07/05/2008  E0.75 INCH       DESOTO             MS   TRAINED SPOTTER

            PENNY SIZE HAIL ON HIGHWAY 51 AND WHEELER ROAD.

&&

CCD
Local storm report, Jul 5, 3:58 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
458 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             TREMONT                 34.23N 88.25W
07/05/2008  E0.75 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            PENNY SIZE HAIL IN TREMONT.

0425 PM     HAIL             4 S HERNANDO            34.77N 89.99W
07/05/2008  E0.75 INCH       DESOTO             MS   TRAINED SPOTTER

            PENNY SIZE HAIL ON HIGHWAY 51 AND WHEELER ROAD.

&&

CCD
Special weather statement, Jul 5, 4:29 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
529 PM CDT SAT JUL 5 2008

MSZ001-052315-
DE SOTO MS-
529 PM CDT SAT JUL 5 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF HERNANDO AT 529 PM CDT...
MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DESOTO COUNTY...INCLUDING THE CITY OF HERNANDO...SHOULD
MONITOR THIS STORM CLOSELY..
Special weather statement, Jul 5, 4:47 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
547 PM CDT SAT JUL 5 2008

TNZ049-050-089-052330-
FAYETTE TN-HAYWOOD TN-TIPTON TN-
547 PM CDT SAT JUL 5 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 13 MILES WEST OF DANCYVILLE AT 547 PM CDT...
MOVING EAST AT 12 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN FAYETTE...HAYWOOD AND TIPTON COUNTIES SHOULD MONITOR THIS
STORM CLOSELY..
Local storm report, Jul 5, 4:48 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             TREMONT                 34.23N 88.25W
07/05/2008  E0.75 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            PENNY SIZE HAIL IN TREMONT.

0425 PM     HAIL             4 S HERNANDO            34.77N 89.99W
07/05/2008  E0.75 INCH       DESOTO             MS   TRAINED SPOTTER

            PENNY SIZE HAIL ON HIGHWAY 51 AND WHEELER ROAD.

0533 PM     HAIL             3 NE HERNANDO           34.86N 89.95W
07/05/2008  E1.75 INCH       DESOTO             MS   EMERGENCY MNGR

            GOLF BALL HAIL ON GETWELL ROAD AND BYHALIA ROAD.

&&

CCD
Local storm report, Jul 5, 4:59 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
559 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             TREMONT                 34.23N 88.25W
07/05/2008  E0.75 INCH       ITAWAMBA           MS   TRAINED SPOTTER

            PENNY SIZE HAIL IN TREMONT.

0425 PM     HAIL             4 S HERNANDO            34.77N 89.99W
07/05/2008  E0.75 INCH       DESOTO             MS   TRAINED SPOTTER

            PENNY SIZE HAIL ON HIGHWAY 51 AND WHEELER ROAD.

0533 PM     HAIL             3 NE HERNANDO           34.86N 89.95W
07/05/2008  E1.75 INCH       DESOTO             MS   EMERGENCY MNGR

            GOLF BALL HAIL ON GETWELL ROAD AND BYHALIA ROAD.

0555 PM     FLASH FLOOD      COLDWATER               34.69N 89.98W
07/05/2008                   TATE               MS   LAW ENFORCEMENT

            INTERSECTION OF WEST SERVICE ROAD AND NORTH STREET IN
            COLDWATER IS FLOODED AND CLOSED TO TRAFFIC.

&&

CCD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Haywood

When
July 5, 5:15 PM CST to 5:20 PM CST
Where
Haywood County, 2.07 mi E of Fredonia
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.404, -89.394

Nickel hail fell along Interstate 40 near the Fayette/Haywood County Line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123279.